Alert archive / Michigan / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 183, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Aug 3, 2006, 7:43 AM EDT for Cass County, Michigan. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2006, 7:43 AM EDT (11:43 UTC)
- Expired
- Aug 3, 2006, 8:45 AM EDT
- In force
- 62 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County Cass County, MI
The radar
The Northern Indiana radar (KIWX), 68 km from the middle of the area, began a volume at 11:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 8:05 AM EDT | TSTM WND DMG | Cassopolis, MI | TREES AND POWER LINES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 3, 7:11 AM EDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 11.7 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1974 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1473 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 214 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIWX 031144
SVRIWX
MIC027-031245-
/O.NEW.KIWX.SV.W.0183.060803T1143Z-060803T1245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
743 AM EDT THU AUG 3 2006
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CASS COUNTY IN SOUTHWEST MICHIGAN
* UNTIL 845 AM EDT
* AT 742 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE SEVERE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 14 MILES WEST OF DOWAGIAC TO NILES TO SOUTH
BEND...AND MOVING EAST AT 35 MPH.
* LOCATIONS IN THE PATH OF SEVERE THUNDERSTORMS INCLUDE...
EDWARDSBURG AND DOWAGIAC...
CASSOPOLIS...
MARCELLUS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 4207 8622 4176 8623 4166 8629 4178 8577
4207 8576
$$1 follow-up statement
000 WWUS53 KIWX 031213 SVSIWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 810 AM EDT THU AUG 3 2006 MIC027-031245- /O.CON.KIWX.SV.W.0183.000000T0000Z-060803T1245Z/ CASS MI- 810 AM EDT THU AUG 3 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 AM EDT FOR CASS COUNTY IN SOUTHWEST MICHIGAN... AT 807 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE SEVERE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF MARCELLUS TO VANDALIA TO 9 MILES EAST OF EDWARDSBURG...AND MOVING EAST AT 40 MPH. TREES AND POWER LINES WERE BLOWN DOWN WHEN THIS STORM MOVED THROUGH BERRIEN COUNTY EARLIER THIS MORNING. SOME TOWNS IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS ARE JONES... MARCELLUS... AND UNION. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM EDT THURSDAY MORNING FOR SOUTHWEST MICHIGAN. LAT...LON 4207 8622 4177 8607 4178 8577 4207 8576 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 4:20 AM EDT, 3 hours 23 minutes earlier.
Area forecast discussion, Aug 3, 4:20 AM EDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 420 AM EDT THU AUG 3 2006 .SHORT TERM... TODAY AND TONIGHT. THE SHORT TERM FORECAST IS A DIFFICULT ONE THIS MORNING. AT 07Z...SFC ANALYSIS DEPICTED A FRONTAL BOUNDARY FROM SRN ONTARIO...SOUTHWEST INTO SRN MICHIGAN...THEN INTO ILLINOIS...NRN MISSOURI AND NRN KANSAS. THIS FRONT WILL SLOWLY SAG THROUGH THE FCST AREA TODAY AND TONIGHT. OPERATIONAL 00Z NAM-WRF AND GFS DO NOT SEEM TO HAVE A GOOD HANDLE ON THE CURRENT FCST SITUATION. THUS...HAVE RELIED ON THE LATEST RUC40 MODEL AND CURRENT SATELLITE...RADAR AND WATER VAPOR IMAGERY. THIS MORNING/S CONVECTION FROM THE MIDDLE MS RIVER VLY INTO OUR REGION HAS RESULTED IN SEVERAL OUTFLOW BOUNDARIES. ONE OF PARTICULAR INTEREST IS THE OUTFLOW BOUNDARY/CONVECTION OCCURRING ACRS W CNTRL ILLINOIS THIS MORNING. THIS FEATURE WAS MOVING FAIRLY FAST...ABOUT 40 TO 50 MPH...TO THE NORTHEAST. THIS FEATURE...IN COMBINATION WITH LOW LVL WAA/LOW LVL JET...WILL RESULT IN AN INCREASE OF SHOWERS AND THUNDERSTORM ACRS THE REGION LATER THIS MORNING. ALSO...THIS WILL DEFINITELY HAVE AN IMPACT ON HOW FAR SOUTH THE FRONT WILL PUSH ACRS THE FCST AREA TODAY. TO ADD INSULT TO INJURY...WATER VAPOR IMAGERY DEPICTED A WELL DEFINED S/WV ACRS NE KS/NW MISSOURI. THIS SYSTEM...AS SEEN FROM THE LATEST RUC40 MODEL IS FORECAST TO PUSH EAST INTO NW INDIANA BY AROUND 18Z...PROVIDING UPR LVL LIFT AS IT MOVES INTO OUR REGION. AS A RESULT OF ALL THESE FACTORS...HAVE EMPLOYED LIKELY POPS ACRS THE ENTIRE REGION TODAY. THE AIRMASS WILL BE QUITE MOIST AS PRECIPITABLE WATER VALUES ARE EXPECTED TO BE AROUND 2 INCHES. THUS...WILL MENTION HEAVY RAIN IN THE ZONES. HAVE DECIDED NOT TO ISSUE A FLOOD WATCH ATTM IN COLLABORATION WITH OTHER OFFICES (IND/ILN) AS CURRENT 1 HOUR FFG VALUES ARE MAINLY IN THE 2 TO 2.3 INCH RANGE. HOWEVER...THERE WILL BE SOME LOCALIZED FLOODING WITH THUNDERSTORMS AND SOME URBAN AND SMALL STREAM FLOOD ADVISORIES MAY BE ISSUED. AS FOR HIGH TEMPS TODAY...IT WILL BE A TOUGH CALL GIVEN WARM START...AND HIGH PROBABILITY OF SHOWERS/THUNDERSTORMS. HAVE TWEAKED PREVIOUS FORECAST VALUES SLIGHTLY...RANGING FROM THE LOWER 80S NORTHWEST TO THE UPPER 80S SOUTH/SOUTHEAST. FOR TONIGHT...ONCE AFOREMENTIONED S/WV RIPPLES BY TO THE EAST...THE FRONTAL BOUNDARY SHOULD HAVE A MORE PUSH SOUTHWARD OUT OF OUR AREA. WILL MAINTAIN CHC POPS IN THE SERN TWO THIRDS OF THE CWFA...BUT THIS MAY HAVE TO BE ADJUSTED BASED ON TIMING OF MENTIONED SYSTEMS. OVERNIGHT LOWS SHOULD DROP INTO THE LOWER AND MID 60S. && .LONG TERM.... FRIDAY THROUGH WEDNESDAY...KEPT THE PERIOD DRY EXCEPT FOR A CHANCE OF STORMS MONDAY. WEAK HIGH PRESSURE WILL BUILD IN FOR THE WEEKEND...ALTHOUGH NOT MUCH COOL AIR WILL BE ABLE TO MAKE IT INTO THE AREA. THE NEW 03/00Z MEX FOLLOWED THE 02/00Z KEEPING HIGHS ABOVE NORMAL THIS WEEKEND. THIS WARM PATTERN APPEARS ON TRACK WITH 850 MB TEMPS AT OR ABOVE 16C. TIMING OF COOL FRONT MONDAY ALONG WITH A CHANCE OF STORMS STILL APPEARS ON TRACK. THE MAIN UPPER LEVEL PATTERN WILL SHIFT AS AN UPPER RIDGE BUILDS OVER THE NORTHERN PLAINS. THE FORECAST AREA SHOULD BE FAR ENOUGH DOWNSTREAM FROM THIS RIDGE TO ALLOW SOME COOLER AIR TO ADVECT INTO THE AREA TUESDAY AND WEDNESDAY. THIS COOLER PATTERN IS REFLECTED WELL IN THE NEW MEX MOS WITH TEMPERATURES ACTUALLY BELOW NORMAL TUESDAY AND WEDNESDAY. HAVE ADJUSTED TEMPS DOWN GIVEN THE HIGH CORRELATION WITH THE ANALOGS OF GFS RUNS...GFS ENSEMBLE ANALOGS AND THE CANADIAN ANALOGS THAT MATCH THIS PATTERN. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SHORT TERM...HICKMAN LONG TERM...SKIPPER
Hazardous weather outlook, Aug 3, 5:37 AM EDT, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 537 AM EDT THU AUG 3 2006 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-040945- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN- CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE- HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE... MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH... NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR... BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 437 AM CDT THU AUG 3 2006 /537 AM EDT THU AUG 3 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT. SOME OF THESE STORMS MAY BECOME SEVERE AND PRODUCE DAMAGING WINDS...ESPECIALLY OVER NORTHERN INDIANA AND NORTHWEST OHIO. HAIL UP TO PENNY SIZE IS ALSO POSSIBLE WITH THE STRONGER STORMS. THESE STORMS MAY BE ACCOMPANIED BY TORRENTIAL RAINFALL AND MAY CAUSE LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE FOR THUNDERSTORMS MONDAY. THE STORMS ARE NOT EXPECTED TO BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX LMZ043-046-061-040945- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE- 537 AM EDT THU AUG 3 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT NORTHWEST TO NORTH WINDS OF 10 TO 15 KNOTS TODAY WITH WAVES BUILDING TO 2 TO 4 FEET WILL BRING AN INCREASED RISK OF RIP CURRENTS TODAY... ESPECIALLY NEAR JETTIES AND PIERS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE FOR THUNDERSTORMS MONDAY. THE STORMS ARE NOT EXPECTED TO BECOME SEVERE. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP
In the hours before
Local storm report, Aug 3, 7:32 AM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
732 AM EDT THU AUG 03 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 AM TSTM WND GST MICHIGAN CITY 41.71N 86.88W
08/03/2006 M55 MPH LA PORTE IN COAST GUARD
&&
SWEISSERLocal storm report, Aug 3, 7:38 AM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
738 AM EDT THU AUG 03 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 AM TSTM WND GST MICHIGAN CITY 41.71N 86.88W
08/03/2006 M63.00 MPH LA PORTE IN COAST GUARD
&&
SWEISSERThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 9:17 PM EDT | Severe Thunderstorm Warning | IWX | Berrien | 28 min |
| Aug 2, 9:42 PM EDT | Severe Thunderstorm Warning | IWX | Berrien | 48 min |
| Aug 2, 10:06 PM EDT | Severe Thunderstorm Warning | IWX | Cass | 54 min |
| Aug 2, 11:51 PM EDT | Severe Thunderstorm Warning | IWX | Cass, Saint Joseph | 54 min |
| Aug 3, 7:03 AM EDT | Severe Thunderstorm Warning | IWX | Berrien | 57 min |
| Aug 3, 8:06 AM EDT | Severe Thunderstorm Warning | IWX | Saint Joseph | 54 min |
| Aug 3, 8:46 AM EDT | Severe Thunderstorm Warning | IWX | Branch | 28 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.